NAPLEX Question of the Week: Analyzing Adverse Effects

This week's question revolves around knowledge of potential adverse effects.
NAPLEX Question of the Week: Analyzing Adverse Effects
Like

NJ, a 58-year-old male, presents to the ambulatory care clinic with concerns of rigidity in his arms and tremor in his hands. These symptoms started a month ago. His family medical history includes mother: hypertension and father: Parkinson’s disease (PD) and cardiovascular disease. The ambulatory care team is consulting neurology, but asks you if any of his current medications could present with these symptoms.

PMH: HTN, Bipolar Disorder, Type 2 Diabetes, Hypertension

Vitals/Labs:

Ht: 5’11 ft

Wt: 160 lbs

BP: 122/78 mm Hg

Temp: 98.7 F

Glucose: 91 mg/dL

Scr: 0.8 mg/dL

 

Current Medications:

Haldol 5 mg PO PRN agitation

Lipitor 40 mg 1 tablet by mouth daily

Lisinopril 10 mg 1 tablet by mouth daily

Metformin 1,000 mg by mouth twice daily

Reglan 10 mg by mouth before each meal and at bedtime

Zyprexa 20 mg 1 tablet by mouth daily

What medications could most likely be causing NJ’s symptoms? Select all that apply:

 A. Haldol

B. Lipitor

C. Lisinopril

D. Reglan

E. Zyprexa

 

Answer with Rationale

Determining if a patient is having symptoms from a disease or side effects from a medication can be a difficult process. Managing a patient with a new disease state or a new side effect is essential as pharmacists. The first step is to determine if the patient is having a medication-induced side effect. Reviewing a patient’s past medical history to identify new drugs or increased doses is a key part of any evaluation. The Naranjo Scale is often used to try and establish causality for an adverse drug reaction.

PD is usually diagnosed around 55-65 years old and is more common in males. The pathophysiology of Parkinson’s disease is loss of dopaminergic neurons to the striatum. While this patient could be potentially developing PD, especially with his family history, there are some medications on his profile that could be causing his rigidity and tremor. 

Answer A is correct. Haldol could be the culprit for the recent extrapyramidal symptoms. It is a first generation antipsychotic, which works on the nigrostriatal pathway to block dopamine. Typical antipsychotics are rarely used first-line due to their side effect profile which can include extrapyramidal symptoms. 

Answer B is incorrect. Lipitor would not have an effect on NJ’s recent symptoms. Lipitor’s mechanism of action is HMG-CoA reductase inhibitor and the main side effect is musculoskeletal in nature, such as myalgia or muscle weakness.

Answer C is incorrect. Lisinopril would not have an effect on NJ’s recent symptoms. Lisinopril’s mechanism of action is ACE-I and the side effects of note are dizziness, hypotension angioedema, and cough.

Answer D is correct. Reglan is often used to treat diabetic gastroparesis. Part of Reglan’s mechanism of action includes dopamine antagonism. It can cause a “parkinsonian tremor” due to the dopamine blockade, so this could be contributing to NJ’s symptoms.

Answer E is correct. Zyprexa is a second generation antipsychotic. The focus of second generation antipsychotics is blocking dopamine in the mesolimbic pathway. Although second generation antipsychotics cause less extrapyramidal symptoms than first generation, it could potentially be causing NJ’s new symptoms.

Generic/Brand: Lisinopril (Prinivil), Atorvastatin (Lipitor), Haloperidol (Haldol), Olanzapine (Zyprexa), Metoclopramide (Reglan), Metformin (Glumetza or Glucophage)

Naplex Core Competencies Covered:

1.2-From patients: Medication history, family history

1.5-Signs or symptoms of medical conditions, pathophysiology

2.2-Brand, generic names

3.4-Drug dosing

3.7-Adverse drug effects

Create a Free MyAccess Profile

AccessMedicine Network is the place to keep up on new releases for the Access products, get short form didactic content, read up on practice impacting highlights, and watch video featuring authors of your favorite books in medicine. Create a MyAccess profile and follow our contributors to stay informed via email updates.